anyone noticing a massive increase in angiedema in patients on lisinopril?

  1. 0 Ive been a nurse for about 8 years, work in icu/ed for 3 years before that medsurg. In the past 6 months I have seen maybe 12 cases of patients requiring intubation from lisinopril reaction. all of these cases the patient came in with angioedema and symptoms related to that and required intubation with 3 day or so stays in icu before exubation. I recently assisted in a very rough intubation after a patient ate stake and rice and then took lisinopril and it turned into a VERY messy situation.


    I work in eastern mass and Im wondering if any other nurses are noticing a trend lately?

    What is going on in the lisinopril factory? I dont ever remember taking care of patients with this issue before.
  2. Visit  Sirapples profile page

    About Sirapples

    Sirapples has '5' year(s) of experience and specializes in 'Agency, ortho, tele, med surg'. From 'Framingham'; Joined Oct '07; Posts: 84; Likes: 105.

    23 Comments so far...

  3. Visit  NicuGal profile page
    0
    My hubby has been on this med for about 6 years and he is fine. Are they on high doses or any other meds? That seems odd.
  4. Visit  Altra profile page
    1
    Yes, definitely noticing an increase.
    Esme12 likes this.
  5. Visit  IVRUS profile page
    12
    Lol... That's the problem... he ate a "stake".. but should have eaten a steak.
    Blindsided, caliotter3, ALavallee, and 9 others like this.
  6. Visit  jmdRN profile page
    0
    Haven't seen it with lisinopril, but had 2 separate cases where ramipril was the culprit.
  7. Visit  morte profile page
    2
    someone needs to track for generic and which one. and the source, China? or other?
    Multicollinearity and Esme12 like this.
  8. Visit  07302003 profile page
    3
    I wonder if it's getting pushed more as a standard of care for HF / DM? My dad's managed care organization was pushing it on him, and he can't tolerate the cough.
  9. Visit  Dixielee profile page
    3
    I haven't noticed any increase in angioedema but I have noticed is an increase numbers of people taking lisinopril. It seems like every patient I triage is on it. We have many uninsured in this area and lisinopril is on all of the $3 and $4 pharmacy lists. If you are an employee of our hospital you get it free. It may be an increase in side effects or just may be more and more people are taking it. In days past, no one was treated for hypertension unless the BP was consistently high over a period of years. Now, they want to keep it much lower to avoid long term organ damage. It seems like everyone is on it!

    The OP numbers requiring intubation does seem extraordinarily high though! I usually have seen it in the early stages that reverses before airway compromise is an issue. Scary stuff!
    sauconyrunner, Esme12, and BluegrassRN like this.
  10. Visit  nerdtonurse? profile page
    3
    I'm seeing a lot of "prils" on intake, also, moreso than it used to be. I just thought the Pharma reps had been thru....
    sauconyrunner, BluegrassRN, and Esme12 like this.
  11. Visit  beckster_01 profile page
    0
    Quote from 07302003
    I wonder if it's getting pushed more as a standard of care for HF / DM? My dad's managed care organization was pushing it on him, and he can't tolerate the cough.
    I know it is a standard of care after heart surgery. All of our patients are put on an ACEI unless they can't tolerate it for one reason or another (depending on kidney function, blood pressure, etc.).
  12. Visit  Esme12 profile page
    2
    I think it's the increase of usage as the standard of care for ACEI. I do think however tracking what drug and where it came from might be a good idea.
    BluegrassRN and Altra like this.
  13. Visit  GitanoRN profile page
    0
    it's definitely worth doing some research on the matter, before it reaches a pandemonium proportion.
  14. Visit  Altra profile page
    0
    Multicenter study of patients wit... [Ann Allergy Asthma Immunol. 2008] - PubMed - NCBI

    From the study abstract:
    " ... CONCLUSION: ACEI-induced angioedema accounted for almost one-third of angioedema treated in the ED, although it remains a rare ED presentation. ..."


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top
close
close